Rapid Death Due to Alcohol Withdrawal Syndrome: Case Report and Review of Literature

Band, Rahul Mohanrao and Meena, Mahesh Chand and Kandpal, Alok and Mittal, Sachin (2015) Rapid Death Due to Alcohol Withdrawal Syndrome: Case Report and Review of Literature. Asia Pacific Journal of Medical Toxicology, 4 (1). pp. 51-54.

[img]
Preview
Text
APJMT_Volume 4_Issue 1_Pages 51-54.pdf

Download (490kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_4164.html

Abstract

Background: Alcohol withdrawal syndrome (AWS) is one of the most serious complications associated with chronic alcoholism. Sudden deaths are not uncommon in AWS. In severe stages of AWS, delirium tremens (DT) occurs, which is characterized with agitation, global confusion, disorientation, visual and auditory hallucinations in addition to autonomic hyperactivity. Case report: A 30-year old man, chronic and heavy alcohol drinker for 10 years, abstained from alcohol for 3 days. Consequently, he started having palpitations, sweating and tremors. A day later, he was found having hallucinations and delirium. The patient was immediately transferred to the hospital. On admission, he was stuporous and had difficulty in breathing. He developed generalized seizures later on. He was successfully intubated, but there was bleeding through it. The patient�s condition deteriorated very rapidly and he died within two hours. After death, his body was transferred to forensic department. In autopsy, gastrointestinal tract was found to be intact. Massive pulmonary hemorrhage was present on cut section. Liver was found to be with yellowish discoloration and early cirrhotic changes. In heart, left ventricular hypertrophy with narrowed lumen was present and coronary arteries were patent. Discussion: Alcoholism is associated with liver dysfunction and especially in final phases with cirrhosis. Hence and due to resultant coagulopathy, patients are vulnerable to internal bleedings. Hypertrophic cardiomyopathy also occurs in chronic alcoholics. Therefore, we can speculate that our patient developed pulmonary hemorrhage as a result of combined effect of coagulopathy secondary to cirrhosis, alveolar damage (seizure and artificial ventilation) and congestive heart failure. Conclusion: For a patient with delirium, convulsions, respiratory distress and coagulopathy, diagnosis of DT should be kept in mind.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 15:03
Last Modified: 07 Oct 2017 15:03
URI: http://eprints.mums.ac.ir/id/eprint/7879

Actions (login required)

View Item View Item